Virginia, 2010Damaging Winds in Virginia, August 5, 2010
August 5, 2010 · NWS MRX · 11 events in 6 counties and zones
A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 9:00 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 5, 9:00 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU AUG 5 2010
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK COLD FRONT ACROSS THE OHIO
RIVER VALLEY...WITH A VERY MOIST AIR MASS OVER THE FORECAST AREA.
AREA RADARS REVEALED A LINE OF CONVECTION ALONG THIS FRONT...WITH
SOME SCATTERED PRE-FRONTAL ACTIVITY FURTHER SOUTH OVER SOUTHEAST KY.
SHORT-RANGE MODELS AGREE THAT A BROAD UPPER-LEVEL TROUGH WILL
AMPLIFY OVER THE EASTERN HALF OF THE NATION TODAY AND TONIGHT...
PUSHING THIS WEAK COLD FRONT INTO THE FORECAST AREA BY THIS EVENING.
MODEL SOUNDINGS REVEAL INCREASING MID LEVEL WINDS AND COOLING MID
LEVEL TEMPS BY THIS AFTERNOON...WITH A MODERATELY TO POTENTIALLY
STRONGLY UNSTABLE AIR MASS DEVELOPING ACROSS THE FORECAST AREA. IN
ADDITION...AN INVERTED-V PROFILE IN THE LOWER LEVELS SHOULD
ENCOURAGE DAMAGING DOWNBURST WINDS WITH SOME STORMS...WITH HIGH
PRECIPITABLE WATER VALUES (AROUND 2 INCHES) RESULTING IN LOCALLY
HEAVY RAINFALL. OVERALL...IT APPEARS THAT ORGANIZED CONVECTION WILL
LIKELY INTENSIFY AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST AREA
BY THIS AFTERNOON AND EVENING. WITH THIS IN MIND...WITH MENTION THE
POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IN THE ZONE
FORECASTS.
OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO MAKE A FEW TWEAKS TO TEMPS AND PRECIP
WORDING. WILL PLAN TO CONTINUE THE HEAT ADVISORY FOR THE KNOXVILLE
AND CHATTANOOGA AREAS FOR TODAY...ALTHOUGH AN INCREASE IN CLOUDS AND
CONVECTIVE COVERAGE MAY KEEP HEAT INDICES A LITTLE LOWER THAN
YESTERDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 99 75 95 72 95 / 50 50 40 30 20
KNOXVILLE AIRPORT, TN 96 73 94 69 93 / 60 60 40 30 10
OAK RIDGE, TN 96 72 94 68 92 / 60 60 30 20 10
TRI CITIES AIRPORT, TN 92 68 91 63 90 / 60 60 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...GRAINGER...
HAMBLEN...HAMILTON...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST
COCKE...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
UNION...WEST POLK.
VA...NONE.
&&
DMGHazardous weather outlook, Aug 5, 3:13 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT THU AUG 5 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
413 AM EDT THU AUG 5 2010 /313 AM CDT THU AUG 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION.
THE COMBINATION OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS
WILL PRODUCE HEAT INDICES ABOVE 100 DEGREES ACROSS MUCH OF THE
REGION AND UP TO 105 DEGREES OVER THE CENTRAL AND SOUTHERN
TENNESSEE VALLEY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING DOWNBURSTS WINDS AND TORRENTIAL RAINFALL. THE
HEAVY RAINS MAY PRODUCE LOCALIZED FLASH FLOODING.
FOR MORE DETAILS...PLEASE SEE THE HEAT ADVISORY ISSUED FOR THE
SOUTHERN AND CENTRAL AREAS OF THE GREAT TENNESSEE VALLEY WHERE HEAT
INDICES WILL EXCEED 105 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY PRODUCING SCATTERED
THUNDERSTORMS. SOME OF THE STORMS MAY BE STRONG PRODUCING STRONG
DOWNBURSTS WINDS AND HEAVY RAINFALL.
A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE THE SOUTHERN
APPALACHIANS FOR THIS WEEKEND AND EARLY NEXT WEEK PRODUCING MOSTLY
DRY AND HOT CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DH
In the hours before
Special weather statement, Aug 5, 11:06 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 PM EDT THU AUG 5 2010
TNZ014-015-038-051645-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-
1206 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...HANCOCK AND GRAINGER
COUNTIES UNTIL 1245 PM EDT...
AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF TAZEWELL...OR 13 MILES
SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...HOWARD
QUARTER...EVANSTON...TREADWAY AND KYLES FORD.
17
Special weather statement, Aug 5, 11:30 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT THU AUG 5 2010
TNZ036-069-051715-
ANDERSON TN-KNOX TN-
1230 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
115 PM EDT...
AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON...MOVING SOUTHEAST AT
30 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...
KNOXVILLE...NORRIS...POWELL...HALLS...BEARDEN...MALONEYVILLE...LAKE
FOREST AND MASCOT.
17
Special weather statement, Aug 5, 11:36 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT THU AUG 5 2010
TNZ082-083-051730-
BLEDSOE TN-RHEA TN-
1236 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
130 PM EDT /1230 PM CDT/...
AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF PIKEVILLE...
WHICH WERE MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 5, 11:57 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT THU AUG 5 2010
TNZ015-016-VAZ001-005-051745-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
1257 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HANCOCK AND HAWKINS
COUNTIES UNTIL 145 PM EDT...
AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF SNEEDVILLE...MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...
PENNINGTON GAP...SURGOINSVILLE...WEBER CITY...KYLES FORD...DRYDEN...
PATTONSVILLE...JASPER...DUFFIELD...CHURCH HILL...OKOLONA...MOUNT
CARMEL...CLINCHPORT...HILTONS...FORT BLACKMORE...NICKELSVILLE AND
DUNGANNON.
17
Local storm report, Aug 5, 12:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 4 NE PIKEVILLE 35.65N 85.15W
08/05/2010 BLEDSOE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON MILL DAM ROAD AND UPPER EAST VALLEY
ROAD. REPORTED BY DISPATCH.
&&
FERRELL/JORDANThunderstorm Wind, Scott
- When
- August 5, 12:40 PM EST to 12:42 PM EST
- Where
- Scott County, 5 mi W of Gate City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -82.670
A trained spotter reported several trees downed by thunderstorm winds 5 miles west of Gate City.
Thunderstorm Wind, Scott
- When
- August 5, 12:40 PM EST to 12:42 PM EST
- Where
- Scott County, 5 mi W of Gate City
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -82.670
A trained spotter reported a thunderstorm wind gust to 62 mph (54 knots) 5 miles west of Gate City.
Thunderstorm Wind, Bristol (C)
- When
- August 5, 1:20 PM EST to 1:25 PM EST
- Where
- Bristol (C) County, Bristol
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -82.200
A trained spotter reported numerous large and small branches and limbs downed by thunderstorm winds in the City of Bristol.
Thunderstorm Wind, Washington
- When
- August 5, 1:32 PM EST to 1:35 PM EST
- Where
- Washington County, 7 mi S of Abingdon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.609, -81.980
Law enforcement personnel reported a couple of trees downed by thunderstorm winds along South Holston Lake.
Thunderstorm Wind, Lee
- When
- August 5, 2:10 PM EST to 2:15 PM EST
- Where
- Lee County, Ewing
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -83.420
Law enforcement personnel reported 2 trees downed by thunderstorm winds in Ewing.
Thunderstorm Wind, Lee
- When
- August 5, 2:15 PM EST to 2:17 PM EST
- Where
- Lee County, Blackwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.620, -83.050
Law enforcement personnel reported 1 tree downed by thunderstorm southeast of Jonesville at Black Water.
Thunderstorm Wind, Wise
- When
- August 5, 3:41 PM EST to 3:45 PM EST
- Where
- Wise County, 2 mi ENE of Coeburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -82.447
A trained spotter reported several large tree limbs downed on roads by thunderstorm winds near Coeburn.
Thunderstorm Wind, Wise
- When
- August 5, 3:41 PM EST to 3:42 PM EST
- Where
- Wise County, 2 mi ENE of Coeburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -82.447
A trained spotter reported an estimated thunderstorm wind gust at 60 mph (52 knots) near Coeburn.
Thunderstorm Wind, Wise
- When
- August 5, 3:45 PM EST to 3:55 PM EST
- Where
- Wise County, Coeburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 36.930, -82.480
The Kingsport Times News newspaper reported trees, large tree limbs, debris and few powerlines downed on roads by thunderstorm winds in Coeburn, Norton and Wise.
Thunderstorm Wind, Russell
- When
- August 5, 3:54 PM EST to 4:00 PM EST
- Where
- Russell County, 1.49 mi SSE of Dante
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -82.290
Law enforcement personnel reported several trees downed by thunderstorm winds on Route 63 near Dante.
Thunderstorm Wind, Washington
- When
- August 5, 4:05 PM EST to 4:10 PM EST
- Where
- Washington County, 1 mi W of Abingdon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.998
Law enforcement personnel reported several trees downed by thunderstorm winds across the western portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249146, 249147, 249148, 249154, 249149, 249150, 249151, 249152, 258313, 249153, 249155.